Our Services
Medical Information
Helpful Resources
Published on: 10/27/2026
Ibuprofen is safe for most children with asthma, and studies suggest it rarely triggers attacks, but a small subset have aspirin-exacerbated respiratory disease (AERD) in which NSAIDs like ibuprofen can provoke sudden bronchospasm, wheezing, coughing, or nasal congestion within minutes to hours. Risk rises with age, severe or poorly controlled asthma, nasal polyps, and any history of breathing trouble after aspirin or NSAID use, while acetaminophen is often chosen as an alternative in these cases. Several important factors shape whether ibuprofen is appropriate for your child, including dose, asthma control, and prior reactions, so see below to understand more before giving it. Because wheezing after a medication can look like an ordinary asthma flare, a viral illness, or a true NSAID reaction, sorting out the cause quickly matters for your child's next dose and treatment plan. Take a free, instant, online symptom check to clarify what may be driving your child's symptoms and understand which next steps, including when to seek urgent care, make the most sense.
Last reviewed for medical accuracy: 10/27/2026
For many children with asthma, ibuprofen can be used safely when taken at the correct dose. However, ibuprofen and other nonsteroidal anti-inflammatory drugs (NSAIDs) can trigger wheezing, coughing, chest tightness, or breathing difficulty in a small number of people. This reaction is called NSAID-induced bronchospasm or NSAID-exacerbated respiratory disease.
The main issue is not that every child with asthma must avoid ibuprofen. Rather, parents should understand the child asthma and ibuprofen risks, know whether their child has reacted to an NSAID before, and ask a doctor or pharmacist if they are unsure.
This information is based on guidance and evidence from organizations such as the U.S. Food and Drug Administration (FDA), the American Academy of Pediatrics (AAP), the National Health Service (NHS), and allergy and asthma specialists.
Ibuprofen works by blocking enzymes involved in pain, fever, and inflammation. In susceptible people, NSAIDs can also change chemical pathways in the airways. This may cause the muscles surrounding the bronchial tubes to tighten, leading to bronchospasm.
A child who reacts may develop symptoms such as:
A reaction may occur within minutes to a few hours after taking the medicine. In some cases, breathing symptoms occur together with skin symptoms or swelling. Severe reactions are uncommon, but they require urgent medical attention.
Most children with asthma do not have a reaction to ibuprofen. NSAID-sensitive asthma is more often recognized in adults, particularly adults with asthma, chronic sinus problems, and nasal polyps.
Still, children can react. The risk may be higher when:
Having asthma alone does not automatically mean that ibuprofen is unsafe. Some research in children with mild or well-controlled asthma has found no meaningful increase in asthma symptoms from short-term ibuprofen compared with acetaminophen. However, studies cannot predict how every individual child will respond.
A child should generally not receive ibuprofen unless a healthcare professional specifically recommends it if they have previously had:
Do not “test” ibuprofen at home if your child has had a previous breathing or allergic reaction. A doctor may recommend an alternative or, when necessary, supervised testing by an allergy specialist.
Parents should also check the ingredients of combination cold and flu products. Some contain ibuprofen or other NSAIDs, and accidentally giving more than one product can lead to an overdose.
Acetaminophen, also called paracetamol in some countries, is often considered an alternative for pain or fever in children who should avoid NSAIDs. It does not belong to the NSAID family and is less likely to cause bronchospasm.
However, acetaminophen still must be used carefully:
Acetaminophen is not risk-free. Too much can seriously damage the liver, so never exceed the recommended dose.
It is sensible to be more cautious with ibuprofen during an asthma flare, especially if the child is wheezing, needing their reliever inhaler more often, or has recently required urgent asthma treatment. Ask a doctor or pharmacist which medicine is best rather than relying on an old recommendation.
Ibuprofen may also be unsuitable if the child is dehydrated from vomiting, diarrhea, or poor fluid intake. NSAIDs can affect the kidneys, particularly when a child is dehydrated. Children with kidney disease, stomach ulcers, certain bleeding conditions, or some other medical problems may need to avoid ibuprofen for reasons unrelated to asthma.
If your child has asthma and you are uncertain about a fever, cough, or breathing symptom, you might consider a free, online symptom check, using the doctor approved Ubie Symptom Checker. An online tool cannot diagnose asthma or replace medical care, but it may help you organize symptoms and decide what level of care to consider.
If a doctor or pharmacist confirms that ibuprofen is appropriate:
Never give aspirin to a child or teenager for a viral illness unless a specialist has specifically prescribed it. Aspirin has important safety concerns in children, including the rare but serious risk of Reye’s syndrome.
Speak to a doctor about anything that could be life-threatening or serious. Call emergency services immediately if a child has severe or rapidly worsening breathing difficulty, blue or gray lips, extreme drowsiness, confusion, fainting, swelling of the tongue or throat, or trouble speaking because of breathlessness.
Urgent medical assessment is also needed if:
Follow the child’s written asthma action plan if one is available. Do not delay emergency care while trying another dose of medicine.
For most children with well-controlled asthma and no history of NSAID reactions, short-term ibuprofen is often tolerated when used correctly. Nevertheless, ibuprofen can trigger bronchospasm in susceptible children, and the reaction may be serious.
The safest approach is to check with a doctor or pharmacist if your child has had a previous reaction, poorly controlled asthma, severe asthma, or other health problems. Do not give ibuprofen after a suspected breathing or allergic reaction until a healthcare professional has reviewed what happened. When in doubt, ask before giving the medicine—and seek urgent help for severe or worsening breathing symptoms.
(References)
* O'Byrne PM, Dolovich J, Hargreave FE. Late asthmatic responses. Am Rev Respir Dis. 1987 Sep;136(3):740-51. doi: 10.1164/ajrccm/136.3.740. PMID: 3115156.
* Andersen M. Is it possible to measure prescribing quality using only prescription data? Basic Clin Pharmacol Toxicol. 2006 Mar;98(3):314-9. doi: 10.1111/j.1742-7843.2006.pto_411.x. PMID: 16611208.
* Kim SH, Hur GY, Choi JH, Park HS. Pharmacogenetics of aspirin-intolerant asthma. Pharmacogenomics. 2008 Jan;9(1):85-91. doi: 10.2217/14622416.9.1.85. PMID: 18154450.
* Selbst SM, Osterhoudt K. Pediatric emergency medicine: legal briefs. Pediatr Emerg Care. 2012 Dec;28(12):1402-5. doi: 10.1097/PEC.0b013e3182781071. PMID: 23222114.
* Park H, Choi Y, Jung CG, Park HS. Potential Biomarkers for NSAID-Exacerbated Respiratory Disease. Mediators Inflamm. 2017;2017:8160148. doi: 10.1155/2017/8160148. Epub 2017 Aug 9. PMID: 28852271; PMCID: PMC5568600.
* Heinzl S. [In process]. Med Monatsschr Pharm. 2016 Oct;39(10):446-7. PMID: 29979544.
* Thapa SS, Scott J. Double pylorus. BMJ Case Rep. 2018 Sep 4;2018. doi: 10.1136/bcr-2018-225850. Epub 2018 Sep 4. PMID: 30181403; PMCID: PMC6129069.
* Sánchez-Borges M, Park HS. NSAID Hypersensitivity. J Allergy Clin Immunol Pract. 2019 Feb;7(2):746-747. doi: 10.1016/j.jaip.2018.10.037. PMID: 30717875.
* Fathollahpour A, Abyaneh FA, Darabi B, Ebrahimi M, Kooti W, Kalmarzi RN. Aspirin-Exacerbated Respiratory Disease Polymorphisms; a review study. Gene. 2023 Jun 20;870:147326. doi: 10.1016/j.gene.2023.147326. Epub 2023 Apr 1. PMID: 37011853.
* Buchheit KM, Hacker J, Maurer R, McGill A, Ryan T, Bensko JC, Laidlaw TM. Co-treatment of non-steroidal anti-inflammatory drug-exacerbated respiratory disease with dupilumab and aspirin therapy after desensitization. Clin Exp Allergy. 2023 Sep;53(9):974-977. doi: 10.1111/cea.14348. Epub 2023 May 29. PMID: 37246613; PMCID: PMC10524624.
We would love to help them too.
For First Time Users
We provide a database of explanations from real doctors on a range of medical topics. Get started by exploring our library of questions and topics you want to learn more about.
Was this page helpful?
Purpose and positioning of servicesUbie Doctor's Note is a service for informational purposes. The provision of information by physicians, medical professionals, etc. is not a medical treatment. If medical treatment is required, please consult your doctor or medical institution. We strive to provide reliable and accurate information, but we do not guarantee the completeness of the content. If you find any errors in the information, please contact us.